LARGE SILICONE DROPLETS AFTER INTRAVITREAL BEVACIZUMAB (AVASTIN)

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

Despite its off-label status, intravitreal bevacizumab is the most commonly used intraocular anti–vascular endothelial growth factor agent. Regulation of compounding pharmacies has recently increased to make compounded pharmaceuticals safer. Despite these changes, a marked increase in symptomatic, large silicone oil droplets following intravitreal bevacizumab injections was noticed.

Methods:

Retrospective chart review was performed. Within a single private practice, patients who were noted to have large or symptomatic silicone oil bubbles after an intravitreal injection were reviewed.

Results:

A recent, dramatic increase in the incidence of large or symptomatic silicone oil droplets was noted, with 23 cases noted in the past 5 months, compared with 1 in the previous decade. Patients frequently noted a circular floater consisting of a dark ring surrounding a bright central area immediately following an injection of intravitreal bevacizumab. All bevacizumab injections were from single-piece insulin syringes. B-scan ultrasonography produced a very characteristic reverberation pattern. No inflammation or visual acuity loss was noted because of the droplets; however, some patients were annoyed enough to consider vitrectomy.

Conclusion:

Patients should be carefully evaluated for this possibility, and the characteristic symptom of a round floater consisting of a dark ring surrounding a bright center, and the prominent reverberation pattern on B-scan ultrasonography may help increase detection. Changes in consent forms and discussion of this possibility are indicated while investigation into the cause of this increased incidence continues, especially if one is administering bevacizumab via the one-piece insulin syringes commonly used by compound pharmacies.

    loading  Loading Related Articles